Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Des Moines, IA

June 9, 2020Emmet County, Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2020, 8:09 PM CDT for Emmet County, Palo Alto County, Pocahontas County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2020, 8:09 PM CDT (01:09 UTC)
Expired
Jun 9, 2020, 9:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KDMX 100109
SVRDMX
IAC063-147-151-100200-
/O.NEW.KDMX.SV.W.0066.200610T0109Z-200610T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
809 PM CDT Tue Jun 9 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Emmet County in northwestern Iowa...
  Northern Pocahontas County in northwestern Iowa...
  Palo Alto County in northwestern Iowa...

* Until 900 PM CDT.

* At 808 PM CDT, severe thunderstorms were located along a line
  extending from Wahpeton to near Silver Lake to near Laurens, moving
  east at 35 mph.

  HAZARD...70 mph wind gusts. The Spencer Airport reported a 63 mph 
           wind gust at 8:03pm.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Estherville, Emmetsburg, Laurens, Five Island Lake, Ingham Lake,
  High Lake, Lost Island Lake, Silver Lake, Rush Lake, Swan Lake,
  Graettinger, Ruthven, Rolfe, Mallard, Wallingford, Ayrshire,
  Havelock, Gruver, Cylinder and Plover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9477 4302 9449 4278 9447 4284 9491
      4350 9491
TIME...MOT...LOC 0108Z 264DEG 31KT 4338 9520 4303 9496 4283 9490 

HAIL...<.75IN
WIND...70MPH
 
$$

Ansorge
3 follow-up statements
785 
WWUS53 KDMX 100129
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
829 PM CDT Tue Jun 9 2020

IAC063-147-151-100200-
/O.CON.KDMX.SV.W.0066.000000T0000Z-200610T0200Z/
Emmet IA-Pocahontas IA-Palo Alto IA-
829 PM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN EMMET...NORTHERN POCAHONTAS AND PALO ALTO COUNTIES...

At 829 PM CDT, severe thunderstorms were located along a line
extending from near Spirit Lake to Silver Lake to Laurens, moving
east at 35 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Estherville, Emmetsburg, Laurens, Five Island Lake, Ingham Lake, High
Lake, Lost Island Lake, Silver Lake, Rush Lake, Swan Lake,
Graettinger, Ruthven, Rolfe, Mallard, Wallingford, Ayrshire,
Havelock, Gruver, Cylinder and Plover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9477 4302 9449 4278 9447 4284 9491
      4350 9491
TIME...MOT...LOC 0129Z 265DEG 30KT 4340 9506 4305 9486 4285 9485 

HAIL...<.75IN
WIND...70MPH
 
$$

Ansorge
807 
WWUS53 KDMX 100148
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
848 PM CDT Tue Jun 9 2020

IAC063-147-151-100200-
/O.CON.KDMX.SV.W.0066.000000T0000Z-200610T0200Z/
Emmet IA-Pocahontas IA-Palo Alto IA-
848 PM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN EMMET...NORTHERN POCAHONTAS AND PALO ALTO
COUNTIES...

At 848 PM CDT, severe thunderstorms were located along a line
extending from Superior to near Emmetsburg to near Laurens, moving
east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Estherville, Emmetsburg, Laurens, Five Island Lake, Ingham Lake, High
Lake, Lost Island Lake, Silver Lake, Rush Lake, Swan Lake,
Graettinger, Ruthven, Rolfe, Mallard, Wallingford, Ayrshire,
Havelock, Cylinder, Plover and Curlew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 9491 4341 9491 4341 9472 4302 9449
      4278 9447
TIME...MOT...LOC 0148Z 264DEG 26KT 4341 9495 4307 9476 4287 9474 

HAIL...<.75IN
WIND...60MPH
 
$$

Ansorge
419 
WWUS53 KDMX 100157
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
857 PM CDT Tue Jun 9 2020

IAC063-147-151-100203-
/O.EXP.KDMX.SV.W.0066.000000T0000Z-200610T0200Z/
Emmet IA-Pocahontas IA-Palo Alto IA-
857 PM CDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EMMET...NORTHERN
POCAHONTAS AND PALO ALTO COUNTIES WILL EXPIRE AT 900 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with these thunderstorms.

LAT...LON 4284 9491 4341 9491 4341 9472 4302 9449
      4278 9447
TIME...MOT...LOC 0153Z 264DEG 31KT 4341 9490 4307 9471 4287 9469 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 9, 6:30 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 PM CDT Tue Jun 9 2020

.DISCUSSION.../Tonight through Tuesday/
Issued at 343 PM CDT Tue Jun 9 2020

All the concerns in this forecast period are well front loaded
and include several elements including heavy rain and flooding
into tomorrow, severe weather through late evening southwest, and
gusty winds west early Wed morning. A very atypical pattern for
June was in place this afternoon with the departing remnants of TD
Cristobal lifting across eastern IA and an upstream trough moving
through the MO Valley. Both systems were lighting up the 12z EC
Ensemble standardized anomaly and climatological percentiles with
+/- 4 SD or max/min percentiles for height, wind, SLP and
moisture parameters.

The Cristobal remnants seem to be well handled by convection
allowing models (CAMs), at least in terms of track and position
with extrapolation also supporting that precip should end by 00z.
Some of the CAMs have overestimated QPF, but observations suggest
some areas over southeast and east central Iowa have received
2-3" of rain. Luckily this has fallen over several hours so
nothing beyond ponding water on roads has been received thus far.
Will keep the Flash Flood Watch going for these locations however.

The attention will then quickly turn south and west where strong
kinematic and frontogenetic forcing are expected to blossom severe
thunderstorms over southeast Nebraska and vicinity where a
Tornado Watch has already been issued. Supercells are expected to
develop in 1500-2000 j/kg uncapped MLCAPEs with 35+kts of deep
shear. Although decent 0-3km CAPEs may help stretching somewhat,
weak SRH/shear and higher LCLs may diminish tornado potential
somewhat. With weak mean winds between the two systems the storms
will eventually creep toward the southwest forecast area, with
both the mean wind and Bunkers motion 20kts or less. Thus there
will be some severe potential later this evening southwest, but
the loss of heating and halted northward progression of the warm
front/warm sector will likely limit things somewhat.

Our greater concern may be an axis of heavy rainfall.
Precipitable water values and warm cloud depths will not be as
climatologically extreme as what were associated with Cristobal,
but will still be seasonally high and may lead to appreciable
rainfall along the SW-NE low level moisture convergence axis
ahead of what is now the central KS surface low as it moves
eastward overnight. Many parameterized and non-parameterized
models depict 2-4" accumulations into tomorrow morning. Although
the exact location is yet to be determined, the overnight heavy
rain axis is expected to intersect the 2-3" east central rainfall
area from today which could theoretically lead to isolated 5-6"
totals by this time tomorrow. Thus the Flash Flood Watch has been
left in effect for these locations and extended southwest to
account for the expected genesis area. If the heavy rain
materializes, the watch will likely need to be extended further
into Wednesday.

If those concerns weren't enough, gusty winds much like what are
currently in progress over central Nebraska, are expected to
follow the system into western IA overnight. This may lead to a
few hours of 45 mph wind gusts so have issued a Wind Advisory
early Wed morning.

After this the weather calms down quite a bit with slow moving,
fairly high amplitude flow through the weekend. This will keep our
weather essentially dry with seasonal temperatures eventually
warming through the end of the period as the upper level ridge
reaches the central CONUS. Two potential windows of concern for
precip include early in the weekend as a weak wave drops through
the NW flow ahead of the ridge, and then again Monday in more
GFS-based southwest flow. Confidence in neither window is great
however so little if any PoPs have been included in the extended
as of yet.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 630 PM CDT Tue Jun 9 2020

With old Cristobal on the way out now and lower cigs lifting
northeast, attention turns to the synoptic low over northeast
Kansas this evening. The low is expected to consolidate and track
northeast over the region by 00z Thursday. This will bring another
round of lower cigs, rain and thunder along with strong northwest
winds following the low. Winds already increasing at KFOD. /rev

&&

.HYDROLOGY...
Issued at 343 PM CDT Tue Jun 9 2020

NCRFC and MBRFC forecasts currently do not show any forecast
points reaching flood stage as of yet based on QPF through 12z
Wed. While this encompasses expected precip from Cristobal
remnants and additional rains tonight, it does not account for
everything associated with the upstream trough passage. Some
convection allowing models have shown a consistent signal of an
axis of several inches of rain from southwest into central IA
tonight through Wed afternoon however. While the magnitude of the
max QPF is on the order of 2-4+", its areal coverage is not great
so the additional rainfall into tomorrow would be more likely to
produce flash flooding than river flooding. Thus the previous
Flash Flood Watch issue for Cristobal was extended farther
southwest to account for additional precipitation.

River flooding still does remain possible, but the confidence in
amounts and location is currently not great enough to pinpoint
what would be localized rainfall over a smaller basin. Locations
from Des Moines south and east would be the areas of concern. Several
models do suggest heavy rainfall may affect the Des Moines metro,
so those with concerns along Walnut and Four Mile Creeks should
monitor the situation for further updates tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 7 AM CDT Wednesday for IAZ004-015-023-
033-034-044-045-057.

Flash Flood Watch through Wednesday morning for IAZ026>028-
036>039-047>050-058>062-070>074-081>083-092-093.

&&

DISCUSSION...Small
AVIATION...REV
HYDROLOGY...Small
Hazardous weather outlook, Jun 9, 4:02 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
402 PM CDT Tue Jun 9 2020

IAZ026>028-036>039-047>050-058>062-070>074-081>083-092-093-101100-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Taylor-Ringgold-
402 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southwest,
central, and northeast Iowa.

.DAY ONE...This afternoon and tonight

Moderate to heavy rains are expected to end this evening
northeast, but additional heavy rains may materialize southwest,
central and northeast through the night. A Flash Flood Watch is
in effect for the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

In addition to heavy rainfall, a few strong to severe thunderstorms
are possible southwest tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to heavy rains may linger into Wednesday central and
northeast. Strong northwest winds will also develop Wednesday
with gusts of 35 to 40 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight for heavy rains and flooding, and
potentially severe weather.

IAZ004-015-023-033-034-044-045-057-101100-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
402 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central and
north central Iowa.

.DAY ONE...This afternoon and tonight

Strong northwest winds are expected to develop after midnight
with gusts to 45 mph possible. A Wind Advisory is in effect for
the area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few non-severe thunderstorms are also possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely not be needed at this time.

IAZ005>007-016-017-024-025-035-046-075-084>086-094>097-101100-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Webster-Greene-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
402 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central,
northern and southeast Iowa

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms may occur tonight. Strong
northwest winds are expected late tonight with gusts of 35 to 40
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely not be needed.

Small

In the hours before

Local storm report, Jun 9, 6:00 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       CEDAR FALLS             42.52N 92.46W
06/09/2020  M2.12 INCH       BLACK HAWK         IA   COCORAHS

            TOTAL SINCE 11 AM THIS MORNING.

&&

KLP
Local storm report, Jun 9, 6:05 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 WNW OSKALOOSA         41.30N 92.67W
06/09/2020  M2.40 INCH       MAHASKA            IA   TRAINED SPOTTER

            STORM TOTAL.

&&

KLP
Local storm report, Jun 9, 6:24 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       CENTERVILLE             40.73N 92.87W
06/09/2020  M1.99 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

KLP
Local storm report, Jun 9, 6:28 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       3 NE HUDSON             42.45N 92.41W
06/09/2020  M2.98 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

KLP
Local storm report, Jun 9, 6:34 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       2 ESE KNOXVILLE         41.31N 93.07W
06/09/2020  M3.00 INCH       MARION             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED.

&&

KLP
Local storm report, Jun 9, 6:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       KNOXVILLE               41.32N 93.10W
06/09/2020  M2.47 INCH       MARION             IA   TRAINED SPOTTER

            STORM TOTAL SO FAR. REPORT VIA SOCIAL MEDIA.

&&

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:41 PM CDTRiver Flood WarningDMXBlack Hawk38 hr
Jun 9, 8:42 PM CDTRiver Flood WarningDMXBlack Hawk35 hr
Jun 9, 8:43 PM CDTRiver Flood WarningDMXDavis, Wapello8 hr
Jun 9, 9:23 PM CDTSevere Thunderstorm WarningDMXAdams, Cass52 min
Jun 9, 9:30 PM CDTSevere Thunderstorm WarningDMXTaylor30 min
Jun 9, 9:48 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union42 min
Jun 9, 10:26 PM CDTFlash Flood WarningDMXCrawford6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.